Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 1, 2012, 8:44 PM EDT for Mercer County, West Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 8:44 PM EDT (00:44 UTC)
- Expired
- Aug 1, 2012, 9:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1079 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
650
WWUS81 KRNK 020044
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED AUG 1 2012
WVZ042-020145-
MERCER WV-
844 PM EDT WED AUG 1 2012
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 840 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER WESTERN
MERCER COUNTY NEAR MATOAKA...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA TO DIME-SIZED HAIL ARE POSSIBLE WITH
THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR KEGLEY AROUND 855 PM...CERES AROUND 905 PM...
PRINCETON AROUND 910 PM...ATHENS AROUND 915 PM...OAKVALE AROUND 935
PM AND WILLOWTON AROUND 945 PM.
LAT...LON 3750 8123 3741 8086 3738 8088 3735 8085
3731 8092 3729 8097 3730 8100 3729 8103
3728 8112 3738 8130
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 1, 7:41 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 1, 7:41 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 741 PM EDT WED AUG 1 2012 .SYNOPSIS... A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST BUT DISSIPATE OVER WEST VIRGINIA TONIGHT. UPPER LEVEL HIGH PRESSURE WILL EXPAND OVER THE SOUTHEAST AND THE MIDDLE ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH FROM THE GREAT LAKES AND THE OHIO VALLEY EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... AT 640 PM EDT WEDNESDAY... INCREASED POPS FOR THIS EVENING INTO TONIGHT. SOME OF THE THUNDERSTORMS WILL CONTAIN GUSTY WINDS AND HAIL. MORE ADJUSTMENT AS NIGHT PROGRESSES. AT 309 PM EDT WEDNESDAY... COLUMN IS BECOMING INCREASINGLY DRIER...THUS LESS DEVELOPMENT THAN YESTERDAY AND EVEN LESS IS EXPECTED ON THURSDAY. A FEW STORMS HAVE POPPED UP THIS AFTERNOON BUT HAVE FALLEN OVER RATHER QUICKLY. WARMER AND MORE SOUPY REGIME ACROSS THE SOUTHSIDE AND PIEDMONT AND PERHAPS MORE DEVELOPMENT THERE LATE PM EARLY EVENING IF SOME SORT OF OUTFLOW ARRIVES FROM STORMS ALONG THE BLUE RIDGE. A WEAK DISTURBANCE WILL MOVE ACROSS EXTREME SW VA AND NW NC THIS EVENING...ATTM IT IS ALLOWING STORMS TO FIRE ACROSS E KY AND SW WEST VA. SOME OF THESE CELLS MAY BE THE CATALYST FOR FURTHER DEVELOPMENT LATER THIS EVENING ACROSS NW NC AND THE NC PIEDMONT SO DID EXTEND POPS A LITTLE DEEPER INTO THE NIGHT. GROUND MAY STILL BE WET ENOUGH FROM LAST NIGHT'S HVY RAIN ACROSS THE NEW RIVER VALLEY TO GENERATE A FEW HOURS OF DENSE FOG RIGHT AROUND DAWN...OR IF ANOTHER STORM HAPPENS TO MOVE OVER SIMILAR AREAS TONIGHT. WITH DEWPOINTS EXPECTED TO FALL ANOTHER 3-5F THURSDAY AFTERNOON AND NIL UPPER LEVEL FORCING...ONLY EXPECTING AN ISOLATED STORM ALONG THE SW SPINE OF THE BLUE RIDGE OR THE PIEDMONT THURSDAY PM AT MOST. WITH H85 TEMPS REACHING +20C TACK ON A FEW MORE DEGREES FOR MAX T IN COMPARISON TO TODAY. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 230 PM EDT WEDNESDAY... OTHER THAN FOR A RENEGADE EVENING TSRA SW TIER THURSDAY EVENING EXPECT MAINLY DRY WEATHER TO LINGER INTO THURSDAY NIGHT. HOWEVER HIGH 5H HEIGHTS WILL START TO BREAK DOWN BY THE END OF THE WEEK AS THE SURFACE HIGH SLIDES FARTHER OFFSHORE AND WEAK IMPULSES ROUND THE UPPER RIDGE TO THE WEST. THIS ALONG WITH WEAK RETURN FLOW AND INCREASING PWATS WILL BRING SCATTERED SHRA/TSRA CHANCES BACK BY FRIDAY AFTERNOON...WITH BEST COVERAGE ACROSS THE WEST WHERE WILL CARRY CHANCE POPS. PATTERN SHOULD EVOLVE BACK TO MORE OF A WEAK TROFFINESS NATURE FRIDAY NIGHT INTO SATURDAY WITH MODELS INDICATING A BETTER SHORTWAVE HEADING INTO WEST BY SAT AFTERNOON. THIS COMBINED WITH HEATING AND MOISTURE MAY MAKE FOR MORE ORGANIZED TSRA COVERAGE ESPCLY BLUE RIDGE WEST WHERE HAVE UPPED POPS BUT KEPT BELOW LIKELYS FOR NOW. OTRW PC AND HOT ON FRIDAY WITH HIGHS PUSHING THE LOW/MID 90S EAST AND UPPER 80S MOUNTAINS. SHOULD BE SLIGHTLY COOLER ALTHOUGH STILL MUGGY GIVEN MORE CLOUDS/SHRA SATURDAY AFTERNOON WHICH MAY KEEP HIGHS A BIT LOWER OVER THE WEST BUT STILL 90ISH SE. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 115 PM EDT WEDNESDAY... WEAK UPPER TROFFINESS WILL LINGER ACROSS THE REGION FOR THE LAST PART OF THE WEEKEND WITH DEEPER MOISTURE IN PLACE SUNDAY AHEAD OF A STRONGER SHORTWAVE TROF APPROACHING FROM THE NW. THIS SHOULD RESULT IN A ANOTHER ROUND OF SCATTERED SHRA/TSRA SAT EVENING AND AGAIN SUNDAY AFTERNOON ESPCLY MOUNTAINS WHERE WILL BE CLOSER TO THE UPSTREAM SURFACE COLD FRONT...AND WITHIN THE PRECEDING DEEPER SW TO NE MOISTURE LOBE. THIS FRONT LOOKS TO PUSH SE TOWARD THE AREA MONDAY BEFORE EITHER STALLING NEARBY OR PERHAPS LIMPING THROUGH BY TUESDAY MORNING AS THE 5H TROF LIFTS OUT TO THE NE. THUS LIKE SLOWER PROGRESSION OF THE BOUNDARY ALLOWING PRE-FRONTAL OUTFLOW TO INTERACT WITH HEATING/MOISTURE FOR BETTER COVERAGE OF STORMS MONDAY AFTERNOON/EVENING. CONVECTIVE LINE MAY TAKE THE FRONT TO THE SE MONDAY NIGHT RESULTING IN SOME DRYING ESPCLY NORTH AND WEST TUESDAY INTO WEDNESDAY BUT QUITE UNCERTAIN AT THIS POINT. THEREFORE KEEPING SOME LOW POPS SOUTHEAST BOTH DAYS AND ISOLATED CHANCES WESTERN RIDGES WEDNESDAY AFTERNOON FOR WEAK RETURN FLOW POP UP STORMS. OTRW TEMPS RATHER CLOSE TO IF NOT A BIT ABOVE NORMAL...WITH HIGHS MAINLY 80S EXCEPT AROUND 90 SE THRU THE PERIOD. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... AS OF 735 PM EDT WEDNESDAY... ONE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WITH HAIL AND GUSTY WINDS HAVE EXITED THE ROANOKE VALLEY TO THE EAST INTO THE FOOTHILLS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH THE LOSS OF HEATING THIS EVENING. EXPECT AREAS OF LOW CLOUDS AND FOG TO DEVELOP OVERNIGHT ESPECIALLY WHERE HEAVY RAINS HAS FALLEN WITH THUNDERSTORMS. SOME IFR CIG/VIS MAY OCCUR AGAIN OVERNIGHT INTO THURSDAY MORNING. ANY FOG OR LOW CLOUDS WILL LIFT BY LATE MORNING. THE DAILY AFTERNOON AND EVENING THREAT OF SHOWERS AND THUNDERSTORMS CONTINUES THROUGH THE WEEK...SCATTERED IN NATURE THIS AFTERNOON AND EVENING...AND ISOLATED THURSDAY INTO FRIDAY AS WEAK HIGH PRESSURE SETTLES IN FROM THE WEST. MOISTURE WILL BEGIN TO RETURN OVER THE WEEKEND WITH DIURNAL BOUTS OF SHOWERS AND STORMS LIKELY WITH MOSTLY AFTERNOON/EVENING MVFR CONDITIONS POSSIBLE AT TIMES SATURDAY AND SUNDAY. OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM OVERNIGHT VALLEY FOG. STORM'S MAY BE MORE NUMEROUS ON MONDAY AS A COLD FRONT DROPS SOUTHEAST OUT OF THE OHIO VALLEY AND GREAT LAKES. && .CLIMATE... JULY 2012 WAS THE WARMEST JULY SINCE RECORD KEEPING BEGAN IN ROANOKE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/PM NEAR TERM...KK/KM SHORT TERM...JH LONG TERM...JH AVIATION...KK/KM CLIMATE...
Hazardous weather outlook, Aug 1, 4:22 PM EDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 422 PM EDT WED AUG 1 2012 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 422 PM EDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. ISOLATED DAMAGING WINDS/SEVERE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 1, 7:27 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL BOONES MILL 37.12N 79.95W
08/01/2012 E1.00 INCH FRANKLIN VA FIRE DEPT/RESCUE
QUARTER SIZE HAIL IN BOONES MILL
&&
FISHERLocal storm report, Aug 1, 7:49 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 4 WNW ROANOKE 37.30N 80.03W
08/01/2012 E1.00 INCH CITY OF SALEM VA FIRE DEPT/RESCUE
QUARTER SIZE HAIL ON ELECTRIC ROAD
&&
FISHERSpecial weather statement, Aug 1, 7:49 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED AUG 1 2012
VAZ045-058-059-020045-
CAMPBELL VA-CHARLOTTE VA-HALIFAX VA-
749 PM EDT WED AUG 1 2012
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN
CAMPBELL...WESTERN CHARLOTTE AND EASTERN HALIFAX COUNTIES...
AT 745 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
PHENIX...MOVING SOUTH AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR ASPEN AROUND 800 PM...MT LAUREL AROUND 840 PM
AND CLOVER AROUND 845 PM.
LAT...LON 3671 7863 3667 7889 3714 7894 3717 7876
3672 7862
RABLocal storm report, Aug 1, 8:12 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 5 S ROANOKE 37.20N 79.95W
08/01/2012 ROANOKE VA 911 CALL CENTER
POWER LINES DOWN ON INDIAN GRAVE ROAD NEAR RT 220
&&
FISHERLocal storm report, Aug 1, 8:15 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 PM EDT WED AUG 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM LIGHTNING 3 SW ROANOKE 37.25N 80.00W
08/01/2012 ROANOKE VA 911 CALL CENTER
LIGHTNING STRUCK A HOUSE ON GARST CABIN DR
&&
FISHERSpecial weather statement, Aug 1, 8:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT WED AUG 1 2012
WVZ042-020145-
MERCER WV-
844 PM EDT WED AUG 1 2012
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 840 PM EDT...A STRONG THUNDERSTORM WAS DEVELOPING OVER WESTERN
MERCER COUNTY NEAR MATOAKA...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA TO DIME-SIZED HAIL ARE POSSIBLE WITH
THIS STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR KEGLEY AROUND 855 PM...CERES AROUND 905 PM...
PRINCETON AROUND 910 PM...ATHENS AROUND 915 PM...OAKVALE AROUND 935
PM AND WILLOWTON AROUND 945 PM.
LAT...LON 3750 8123 3741 8086 3738 8088 3735 8085
3731 8092 3729 8097 3730 8100 3729 8103
3728 8112 3738 8130
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:14 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 53 min |
| Aug 1, 9:00 PM EDT | Special Weather Statement | RNK | Pulaski | 60 min |
| Aug 1, 9:41 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Aug 1, 10:10 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Aug 1, 10:52 PM EDT | Special Weather Statement | RNK | City of Radford | 53 min |
| Aug 2, 2:30 PM EDT | Special Weather Statement | RNK | Campbell | 30 min |
| Aug 2, 3:43 PM EDT | Special Weather Statement | RNK | Pittsylvania | 47 min |
| Aug 2, 3:52 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 2 hr |
| Aug 2, 5:41 PM EDT | Special Weather Statement | RNK | Appomattox | 49 min |
| Aug 2, 6:10 PM EDT | Special Weather Statement | RNK | Halifax | 50 min |
| Aug 2, 6:17 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Aug 2, 6:49 PM EDT | Special Weather Statement | RNK | Appomattox | 41 min |
| Aug 1, 11:27 PM EDT | Special Weather Statement | RNK | Ashe, Watauga | 63 min |
| Aug 1, 11:35 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 55 min |
| Aug 1, 11:45 PM EDT | Special Weather Statement | RNK | Wilkes | 60 min |
| Aug 1, 11:49 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe | 56 min |
| Aug 2, 12:08 AM EDT | Severe Thunderstorm Warning | RNK | Ashe, Wilkes | 82 min |
| Aug 2, 12:15 AM EDT | Areal Flood Advisory | RNK | Alleghany, Ashe, Wilkes | 4 hr |
| Aug 2, 12:29 AM EDT | Flash Flood Warning | RNK | Ashe, Wilkes | 2 hr |
| Aug 2, 12:42 AM EDT | Special Weather Statement | RNK | Yadkin | 63 min |
| Aug 2, 12:48 AM EDT | Flash Flood Warning | RNK | Wilkes | 109 min |
| Aug 2, 1:09 AM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 40 min |
| Aug 2, 1:48 AM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 32 min |
| Aug 2, 6:32 PM EDT | Special Weather Statement | RNK | Rockingham | 28 min |
| Aug 1, 9:16 PM EDT | Special Weather Statement | RNK | Greenbrier | 44 min |
| Aug 1, 10:02 PM EDT | Flash Flood Warning | RNK | Mercer | 94 min |
Nearby
Special Weather Statements in West Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.